Call our 24-hour helpline now, and talk to an experienced counselor. 800-769-0256

Talk to an experienced Holistic counselor and get help now. Call our 24-hour helpline. 800-769-0256

How to Intervene During an Overdose

How to Intervene During an OverdoseDrug overdoses are a huge epidemic. Drug overdoses are the leading cause of accidental death in the United States. More people die from drug overdoses than car accidents! According to the Center of Disease Control (CDC), 43, 982 drug overdoses occurred in 2013 across the nation. That is twice the amount of overdoses from a decade of ago. Sadly, the numbers continue to climb…

The alarming trend has significantly spiked in 26 states. While legislators and health officials search for a possible solution, we must understand that we have the power to save lives. Awareness is the key to survival. When it comes to drug overdoses, learning how to react could be the difference between life and death.

Anatomy of an Overdose

Let’s first define what an overdose is. An overdose occurs when your body cannot handle the amount of foreign substances in your body. The signs and symptoms vary depending on a person’s tolerance however it is best to be cautious if you see any signs of an overdose.  If you feel something is wrong, it probably is.

Signs and Symptoms

Depending on the drug, signs of an overdose can vary significantly.

Depressant Overdose

Unfortunately, the country is in the middle of a huge opioid epidemic so opioids will be highlighted first. Opiates and opioids are all depressants. Drugs like heroin, OxyContin, Valium and Xanax are all depressants which mean they significantly slow down your breathing and heart rate. When a victim has an overdose on these drugs, they run a risk of respiratory failure, which can lead to a coma, permanant brain damage and death. Watch out for signs such as:

  • Shallow breathing or not breathing at all
  • Blue lips or fingertips
  • Severe disorientation
  • No response or the inability to be waken
  • Snoring or gurgling sounds

Alcohol Poisoning

Although alcohol is legal, it can easily be abused and alcohol addiction is extremely common. Alcohol is also a depressant and affects the central nervous system in a similar way as opioids do. While some people do not think of alcohol as a risk, extreme cases can result in respiratory failure, cardiac arrest, and choking. Mixing alcohol with other depressants is a huge risk as it amplifies the effects of both, increasing the chances of an overdose. Watch out for signs such as:

  • Severe disorientation and lack of coordination.
  • Vomiting while sleeping
  • Seizures or rigid spasms
  • Irregular breathing

Stimulant Overdose

Although stimulants do not typically result in a deadly overdose, it still can be very dangerous. Drugs such as cocaine, speed and methamphetamines are all considered stimulants. Overdosing on stimulant can cause heart attacks, seizures and strokes. Watch out signs like:

  • Chest pain
  • Difficult breathing
  • Severe headaches
  • Disorientation and confusion
  • High temperature without sweating
  • Unconsciousness

What Actions Should You Take?

If you believe someone is suffering from alcohol poisoning or stimulants, call 911 immediately. Home intervention will be inadequate in these cases. When it comes to opiates, you can take steps to provide a quick reaction. The faster intervention takes place, the better chance of survival.

Once you identify that someone is having an overdose from opioids. Immediately follow the following steps:

Step #1 Check Responsiveness
Check to see if the person is unconscious. If they are unresponsive, call 911 immediately. You can check responsiveness by rubbing your knuckles over their chest bone hard, If they do not respond, take action.

Step #2 Perform Rescue Breathing

Rescue breathing is crucial when dealing with an overdose since a majority of overdose deaths are due to respiratory failure. Perform respiratory breathing by tilting the person’s head, lifting the chin and pinching the nose. Seal their lips and give two breaths into their mouth. Repeat this every five seconds.

Step #3 Administer Naloxone (Opiates)

Naloxone (Narcan) is a lifesaving drugs that reverses the depressing effects of opiates on the central nervous system. The kits are available either intranasal or as an injectable. Follow the specific instruction depending on which method you have access to. If needed, continue rescue breathing while the naloxone takes effect. If after three to five minutes, the person is still unresponsive, administer another dose of naloxone.

If need be, continue rescue breathing while the naloxone takes effect. If the person is still unresponsive after three to five minutes, administer another dose of naloxone.

Ultimately, the biggest thing is to not fear intervention. Do not hesitate to call an ambulance due to fear of police involvement. In 20 states and Washington D.C., Good Samaritan Laws are in place to encourage people giving medical help. The laws provide immunity for being under the influence at the time of the medical emergency.

You have nothing to fear if you have a person’s life in your hands. Do whatever you can to save them. Afterward, get them checked into a treatment program immediately. Do not let this cycle continue. Overdosing is a major sign that you need help to overcome your addiction.

Call 800-769-0256 Toll Free. Privacy Guaranteed. No Commitment.

Help is standing by 24 hours a day, 7 days a week.